Texas, 2024

Heat in Texas, May 25 to 27, 2024

May 25 to 27, 2024 · NWS FWD · 12 events in 12 counties and zones

A Heat Advisory was in effect for parts of North and Central Texas generally along and east of I-35 and south of I-20 from May 25th through the 27th. Heat index values exceeded 105 degrees each afternoon in these locations.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A Heat Advisory was in effect for parts of North and Central Texas generally along and east of I-35 and south of I-20 from May 25th through the 27th. Heat index values exceeded 105 degrees each afternoon in these locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 25, 4:19 AM CST, 7 hours 41 minutes earlier.

Area forecast discussion, May 25, 4:19 AM CST, 7 hours 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
519 AM CDT Sat May 25 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
Minor tweaks to this morning's low temperatures (higher in the
south, slightly cooler in the north due to rain-washed airmass).
Otherwise, extended 20%-30% PoPs slightly further south and east
per latest CAMs and mid level height falls across the northwest
CWA. Overall synoptic/mesoscale set up for storms late today and
this evening are described in the earlier discussion below.

05/Marty

Previous Discussion:
/Today and Sunday/

Mid level heights will slowly build today in response to a strong
northern stream shortwave trough dropping south into the
Intermountain West, which will then lift out across the Central
and Northern Plains tonight. This will result in increased
subsidence with a strengthening cap aloft outside of the Big
Country into the Red River Valley and points north. This will mean
a drier day overall with continued above normal temperatures and
tropical- like humidity across the entire area. Highs will be in
the lower 90s with dew point values in the 70s. This will put much
of Central Texas right around 105 degrees, which is borderline
Heat Advisory criteria and usually these are done when consecutive
days of excessive heat conditions are expected. A last minute
decision will be made regarding any heat highlights.

A few CAMs are showing that the capping inversion may be weak
enough for widely scattered, strong to severe discrete storms by
early evening across the far northwest and Red River counties.
This would be a very "conditional" risk wholly dependent on
heating and being grazed by better large-scale ascent to the
north. If a storm or two were to go up, high surface-based
instability and 50 kt westerly deep layer shear could result in a
brief 2-3 hour window during the early evening hours up across
that area of the CWA. Very steep mid level lapse rates will remain
confined west of here and combined with strengthening CINH east
toward I-35, intensity and life-span of any storms would be much
more short-lived than in previous days. We'll continue to refine
these low (10%-25%) rain chances in forecasts as we move through
the morning hours into midday today. Otherwise, a breezy and warm
night tonight with stratus mainly impacting Central and East Texas
Sunday morning thanks to a strong, but more veered LLJ > 40 kts
overnight.

The shortwave trough lifting across the Plains toward the Great
Lakes and Mississippi River Valley on Sunday will help mid level
heights slowly fall across North Texas particularly. The main
problem for storm coverage and development would be the continued
cap around, as well as only a weak surface trough moving from the
west. For now, I'll have an isolated, late day chances across
areas north of I-20. Again, another very "conditional" day and if
a storm can go up, then reaching strong to severe limits wouldn't
be too hard to achieve. High temperatures will push the century
mark for a few areas and this would match up with a few records
achieved during the infamous heatwave of 1980. Something to
watch. However, the eastward progressing trough (or dryline) will
help to drop dew points much lower than seen the past week, so at
least heat indices and humidity would be more tolerable to an
extent. The main thing to keep in mind for the holiday weekend is
to stay hydrated, wear light weight and colored clothing, and take
frequent breaks from the outdoors when possible.

05/Marty

&&

.LONG TERM... /Issued 214 AM CDT Sat May 25 2024/
/Monday and Beyond/

Much of the region will remain rain-free through the early
portions of next week as dry, subsident air remains positioned
over North and Central Texas behind a passing mid-level shortwave.
A weak cold front will sink south of the Red River by Sunday
evening bringing east-northeasterly winds to much of North Texas
through Monday. Afternoon highs will peak in the low to mid-90s
south of I-20 on Monday with highs in the upper 80s along the Red
River north of that frontal boundary. Rain chances could return as
early as Monday evening across portions of eastern North and
Central Texas on the nose of strengthening 925-850mb warm-air
advection. Additional daily chances for rain will return by the
middle of next week as a dryline sharpens over West Texas and a
series of disturbances round about the northern periphery of a
building mid-/upper ridge over Mexico. Although it is a bit early
to discuss severe weather impacts for the middle of next week,
repeated rounds of thunderstorms could increase the potential for
flash flooding concerns, especially over the areas that received
the bulk of the rainfall this past week. Otherwise, expect
afternoon highs in the 80s to low 90s and warm, humid overnight
lows in the upper 60s to mid-70s all of next week.

Langfeld

&&

.AVIATION... /NEW/
/12z TAFs/

The only change from the 06z TAF set was to delay stratus
and BR development across all airports due to a convectively
"washed" environment. This should be returned to environmental
flow and MVFR cigs between 12z-15z this morning. Due to high
uncertainty with regard to IFR cigs, I removed them for the time
being due to this delay.

TS chances still remain too uncertain and limited in coverage late
today for any VCTS wording in D10 TAFs. Gusty S winds 10-15 mph
will prevail by this afternoon and continue into tonight.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    93  76  99  73  93 /  20  20   5   0   5
Waco                92  75  94  73  93 /   0  10   0   0   5
Paris               88  73  91  69  89 /  20  20  10  10   5
Denton              92  75  97  69  91 /  30  30   0   0   0
McKinney            90  76  95  71  90 /  20  20   5   5   5
Dallas              93  76  99  74  94 /  20  20   5   0   5
Terrell             90  74  93  72  90 /   5  20  10   5   5
Corsicana           92  74  95  75  93 /   0  10   5   0   5
Temple              92  74  94  73  94 /   0  10   0   0   5
Mineral Wells       94  74  98  68  93 /  30  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 25, 10:55 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1155 AM CDT Sat May 25 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1155 AM CDT Sat May 25 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Severe weather is possible for parts of western North Texas late
this afternoon, then all of North Texas this evening. The coverage of
storms will be isolated, so most will not be impacted. However, any
storm that exists will be capable of producing large hail, damaging
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
After a brief break from storms during the latter half of the holiday
weekend, storm chances may return as early as Monday evening and
continue daily through the end of the week. The potential for severe
weather remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across North Texas between 4 pm and
midnight.

In the hours before

Local storm report, May 25, 8:58 AM CST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
958 AM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tornado          3 SSE Bruceville-Eddy   31.27N 97.23W
05/23/2024                   Falls              TX   NWS Storm Survey

            *** 2 INJ ***
            EF-1 damage was found southeast of
            Bruceville with maximum estimated winds of
            105 mph.

0547 PM     Tornado          2 SE Chilton            31.26N 97.09W
05/23/2024                   Falls              TX   NWS Storm Survey

            EF-0 damage was found near Chilton and
            Marlin with maximum estimated winds of 85
            mph.

0614 PM     Tornado          6 SSE Marlin            31.23N 96.85W
05/23/2024                   Falls              TX   NWS Storm Survey

            EF-0 damage was found near Reagan and Kossee
            with maximum estimated winds of 85 mph.

0715 PM     Tornado          4 ESE Kosse             31.28N 96.56W
05/23/2024                   Limestone          TX   NWS Storm Survey

            EF-0 damage was found in southern Limestone
            and northern Robertson counties with maximum
            estimated winds of 85 mph.

&&
Local storm report, May 25, 10:30 AM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1130 AM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Tornado          1 WSW Coffee City       32.12N 95.50W
05/23/2024                   Henderson          TX   NWS Storm Survey

            EF-1 damage was found in Coffee City with
            maximum estimated winds of 105 mph.

&&
Local storm report, May 25, 10:47 AM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1147 AM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      1 SSW Kaufman           32.57N 96.31W
05/24/2024                   Kaufman            TX   Emergency Mngr

            Emergency manager reported that flood waters
            had entered the foyer of his office in the
            city of Kaufman.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Anderson

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Anderson forecast zone
Reported by
Official NWS Observations
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Bell

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Falls

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Freestone

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Leon

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Limestone

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, McLennan

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Milam

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Robertson

When
May 25, 12:00 PM CST to May 27, 7:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 25th through May 27th.

Heat, Henderson

When
May 26, 12:10 AM CST to May 27, 7:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 26th through May 27th.

Heat, Hill

When
May 26, 12:10 AM CST to May 27, 7:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 26th through May 27th.

Heat, Navarro

When
May 26, 12:10 AM CST to May 27, 7:00 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 across the county each afternoon from May 26th through May 27th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196666, 1196667, 1196668, 1196669, 1196670, 1196671, 1196672, 1196673, 1196674, 1196675, 1196676, 1196677.